Missouri, 2003

Damaging Wind in Missouri, July 12, 2003

July 12, 2003 · NWS SGF · 1 event in 1 county or zone

Severe thunderstorms downed several trees within the community of Cassville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms downed several trees within the community of Cassville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 3:29 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 12, 3:29 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT SAT JUL 12 2003

...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND
TONIGHT...

.DISCUSSION...
EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS PERSISTED
ACROSS MAINLY THE WESTERN HALF OF THE FORECAST AREA.  CONTINUE TO
RECEIVE A FEW REPORTS OF LARGE HAIL...AS A 500 MB SPEED MAX HELPED
TO ORGANIZE THE STORMS.  THE STORMS ARE ALIGNED GENERALLY ALONG AN
AXIS OF HIGHER 850 MB THETA-E WHICH HAVE POOLED ALONG A WEAK
BOUNDARY DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI.  LOCALIZED
FLOODING HAS ALSO BEEN A PROBLEM OVERNIGHT...AS THUNDERSTORMS HAVE
TRAINED OVER THE SAME LOCATIONS ACROSS PARTS OF WESTERN MISSOURI.
IN ADDITION...PRECIPITABLE WATER VALUES WERE AROUND 1.75
INCHES...WHICH HAVE MADE THE STORMS EFFICIENT PRECIPITATION
PRODUCERS.

.SHORT TERM(TODAY THROUGH MONDAY)...

THUNDERSTORMS SHOULD BEGIN TO TAPER OFF WITHIN THE NEXT 4 TO 5
HOURS...AS THE LOW-LEVEL JET BECOMES MORE WESTERLY AND WEAKENS.
CONCERNED ABOUT REDEVELOPMENT THIS AFTERNOON...AS THE SURFACE
BOUNDARY WILL STILL BE FOUND ACROSS SOUTHERN MISSOURI.  IN
ADDITION...BOTH THE GFS AND ETA POOL DEWPOINTS AROUND 70 ACROSS
SOUTHERN MISSOURI. ETA CAPES LOOK OVERDONE...HOWEVER VALUES IN
EXCESS OF 2000 J/KG ARE POSSIBLE WITH AFTERNOON HEATING.  WEAK
CONVERGENCE ALONG THE BOUNDARY MAY TRIGGER MORE STORMS LATER TODAY...WITH
THE BEST CHANCE ALONG THE ARKANSAS BORDER.

850MB BOUNDARY HANGS NEAR THE ARKANSAS BORDER TONIGHT...KEPT
20 TO 30 POPS GENERALLY ACROSS THE SOUTHERN THIRD OF THE FORECAST
AREA.  WEAK ISENTROPIC LIFT AND 850MB THETA-E CONVERGENCE ALONG THIS
BOUNDARY WARRANT KEEPING THESE LOW RAIN CHANCES IN THE GRIDS.
CONVECTION WILL NOT BE AS WIDESPREAD AS FRIDAY NIGHT...AS 850 MB
MOISTURE TRANSPORT IS MUCH WEAKER.  LOOKS LIKE MOST OF THE FORECAST
AREA WILL BE DRY ON SUNDAY.  HOWEVER...PUT SLIGHT CHANCES IN FOR OUR
COUNTIES ALONG THE ARKANSAS BORDER.  THE GFS...OPERATIONAL ETA...AND
KAIN-FRITSCH ETA KEEP THE BULK OF THE PRECIPITATION SOUTH OF THE
FORECAST AREA.

.EXTENDED (TUESDAY THROUGH FRIDAY)...
00Z GFS/AVN RUN SHOWS 500 MB RIDGING CENTERED OVER THE FOUR CORNERS REGION
BUILDING FURTHER EAST DURING THE FIRST PART OF THE WORK WEEK.  BY
TUESDAY AFTERNOON...AN UPPER WAVE AND ITS ASSOCIATED FRONT PUSH
SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE RIDGE.  PREVIOUS GRIDS
HAD CHANCES OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.  LATEST
GFS/AVN RUN BRINGS THE PRECIPITATION/FRONT THROUGH A LITTLE FASTER.
DECIDED TO NOT GET TOO CUTE WITH TIMING THIS FAR OUT...DID NOT MAKE
LARGE CHANGES TO POPS ON TUESDAY AND WEDNESDAY.  DECENT INSTABILITY
WILL BE FOUND IN ADVANCE OF THE FRONT...AS LI VALUES ARE PROGGED TO
RANGE BETWEEN -4 AND -8. KEPT THE REMAINDER OF THE EXTENDED DRY...AS
MODELS INDICATE THE STRONGER NORTHWEST FLOW WILL STAY EAST OF THE
OZARKS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jul 11, 9:25 PM CST, 7 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS TONIGHT...SCATTERED STORMS MAY
  CONTAIN:
    HAIL UP TO THE SIZE OF HALF DOLLARS.
    WIND GUSTS IN EXCESS 60 MPH.

  LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
  MOISTURE AXIS LINE FROM SOUTHEAST KANSAS...EASTWARD THROUGH
  SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. THE SEVERE HAIL AND
  HIGH WIND EVENT WILL LIKELY DIMINISH BY 1 AM...HOWEVER...THE
  THREAT OF FLOODING WILL INCREASE OVERNIGHT AS RAINFALL WILL LIKELY
  CONTINUE OVER THE SAME AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY
  EVENING.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
  MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
  ADDITIONAL THUNDERSTORMS WILL DEVELOP...ESPECIALLY ALONG A DEVELOP
  LOW LEVEL JET AND THETA-E RIDGE AXIS LINE OVER SOUTHERN MISSOURI.

  IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
  CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT FAVOR AN
  SIGNIFICANT FLOODING EVENT...BUT ISOLATED FLOODING IS LIKELY AS
  THE DEVELOPMENT OF THE LOW LEVEL JET BECOMES MORE PRONOUNCED
  OVERNIGHT. SOME LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2
  INCHES TONIGHT...WITH ISOLATED THREE TO FOUR INCH AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
  MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
  ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
  TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
  INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
  FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.

  THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
  YET ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY THROUGH 3 AM OVER MOST OF SOUTHERN
  MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Jul 12, 3:03 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    SPRINGFIELD               MO   FLOOD
07/12/03   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER ACROSS SOME ROADS
                                          IN THE WEST PORTION OF
                                          SPRINGFIELD.
Local storm report, Jul 12, 3:04 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    WILLARD                   MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY PUBLIC.
Local storm report, Jul 12, 3:12 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 AM    JOPLIN                    MO   .75 INCH HAIL
07/12/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 3:14 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 AM    SPRINGFIELD               MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.  HAIL AT SMSU.
Local storm report, Jul 12, 3:15 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    CASSVILLE                 MO   .75 INCH HAIL
07/12/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 3:16 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    SPRINGFIELD               MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
July 12, 4:50 AM CST
Where
Barry County, 3 mi S of Cassville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -93.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376004.